MAUDE Adverse Event Report: ALCON RESEARCH, LLC - ALCON PRECISION DEVICE INFINITI VISION SYSTEM, HANDPIECE TIP; UNIT, PHACOFRAGMENTATION

ALCON RESEARCH, LLC - ALCON PRECISION DEVICE INFINITI VISION SYSTEM, HANDPIECE TIP; UNIT, PHACOFRAGMENTATION
Catalog Number 30KTS
Medical Device Problem Codes Break (1069); Suction Failure (4039)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/07/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation including root cause analysis is in progress.A supplemental mdr will be filed as necessary in accordance with 21 cfr 803.56 when additional reportable information becomes available.The manufacturer internal reference number is: (b)(4).
 
Event or Problem Description
A physician reported the cataract materials were not emulsifying and the fragments were not getting aspirated during a cataract procedure.When the surgeon checked it, he found the phacoemulsification (phaco) tip had an uneven shape and it was cracked at the bent area.Another phaco tip was obtained and the procedure was completed.There was no patient impact.
 
Additional Manufacturer Narrative
A sample was not received at the manufacturing site for evaluation; the photos provided was reviewed and it confirms the reported issue of a crack in the tip.A review of the device history record traceable to the reported lot number indicates that the product was processed and released according to the product¿s acceptance criteria.The report of phacoemulsification (phaco) tip is cracked is confirmed based on the photos reviewed, however, because a sample was not received the report of phaco occlusion could not be confirmed.The product was processed and released according to the product¿s acceptance criteria and the root cause for the customer complaint issues cannot be determined.The exact root cause for this complaint is unknown; therefore, specific action with regards to this complaint cannot be taken.All phaco tips are 100% visually inspected by trained operators using 30x magnification during the manufacturing process.Any nonconformance, such as the cracked phaco tip exhibited on the photos attached to the parent complaint, is removed from the lot and scrapped.No action was taken for occlusion since the sample was not returned and could not be verified.Complaints are reviewed and monitored at regular intervals for any significant adverse trends.No adverse trends have been observed associated with the reported product and event.No further actions are required.The manufacturer internal reference number is: (b)(4).
 
Additional Manufacturer Narrative
One opened phacoemulsification (phaco) tip in a tip wrench within a blister was received for the report of fragments were not getting aspirated and there was a crack in the tip.The phaco tip was visually inspected and was found nonconforming, the phaco was broken at the distal tip with an straight break with even wall thickness at the break.There was damage noted on the phaco outer diameter (od).There was wear on the threads, back of flange and nut corners that was consistent with use.The phaco tip was visually and functionally tested for occlusion and was deemed conforming.There was no occlusion observed in the inner diameter (id) or od of the phaco tip and the functional test had good flow observed through the tip.The photos provided were reviewed by the manufacturing site.The three photos are of a cracked phaco tip, the reported product complaint is confirmed.The complaint evaluation confirms the phaco tip was cracked.The root cause for the cracked phaco tip cannot be determined from this evaluation.The phaco tip visual inspection does not show any manufacturing issue that would cause the cracked phaco tip.The complaint evaluation does not confirm an occlusion, therefore the root cause cannot be determined from this evaluation.The most likely root cause for the report of occlusion (fragments not getting aspirated) is the cracked phaco tip.No specific action with regard to this complaint was taken because the root cause for the cracked tip cannot be determined from this evaluation.All phaco tips are 100% visually inspected by trained operators using 30x magnification during the manufacturing process.Any nonconformance, such as the cracked phaco tip exhibited on the returned opened sample, is removed from the lot and scrapped.Complaints are reviewed and monitored at regular intervals for any significant adverse trends.No adverse trends have been observed associated with the reported product and event.No further actions are required.The manufacturer internal reference number is: (b)(4).

Brand Name
INFINITI VISION SYSTEM, HANDPIECE TIP
Common Device Name
UNIT, PHACOFRAGMENTATION
Manufacturer (Section D)
ALCON RESEARCH, LLC - ALCON PRECISION DEVICE
714 columbia avenue
sinking spring PA 19608
Manufacturer (Section G)
ALCON RESEARCH, LLC - ALCON PRECISION DEVICE
714 columbia avenue
sinking spring PA 19608
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key12763853
Report Number2523835-2021-00431
Device Sequence Number14490863
Product Code HQC
UDI-Device Identifier00380657403042
UDI-Public00380657403042
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K021566
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/13/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2025
Device Catalogue Number30KTS
Device Lot Number13JD46
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/10/2021
Supplement Date Received by Manufacturer01/06/2022
05/25/2022
Initial Report FDA Received Date11/07/2021
Supplement Report FDA Received Date01/20/2022
06/13/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/11/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CUSTOM-PAK SURGICAL PROCEDURE PACK; INFINITI VISION SYSTEM, HANDPIECE TIP
Patient SexUnknown